Alert archive / Tennessee / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 55, NWS Morristown, TN

June 14, 2007McMinn County, Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 14, 2007, 4:52 PM EDT for McMinn County, Monroe County, Tennessee. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2007, 4:52 PM EDT (20:52 UTC)
Expired
Jun 14, 2007, 5:45 PM EDT
In force
53 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties McMinn County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 117 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 5:11 PM EDTHAIL 1Etowah, TN
Jun 14, 5:15 PM EDTHAIL 1Sweetwater, TNQUARTER SIZE HAIL COVERED I-75 EXIT RAMP 3 INCHES DEEP AT EXIT 60. DENSE FOG FORMING OVER AREA. REPORTED BY SPOTTER.
Jun 14, 5:22 PM EDTHAIL 0.88Madisonville, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:49 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2007-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2007-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 142052
SVRMRX
TNC107-123-142145-
/O.NEW.KMRX.SV.W.0055.070614T2052Z-070614T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT THU JUN 14 2007

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCMINN COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF ATHENS...
  MONROE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITIES OF...SWEETWATER...MADISONVILLE...

* UNTIL 545 PM EDT

* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SWEETWATER...AND MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MADISONVILLE BY 510 PM EDT...
  ATHENS BY 515 PM EDT...
  ETOWAH BY 535 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3566 8429 3565 8464 3530 8477 3526 8408

$$

DMG
1 follow-up statement
000 
WWUS54 KMRX 142117
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EDT THU JUN 14 2007

TNC107-123-142145-
/O.CON.KMRX.SV.W.0055.000000T0000Z-070614T2145Z/
MCMINN TN-MONROE TN-
517 PM EDT THU JUN 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR MONROE AND MCMINN COUNTIES...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE 
STORMS WERE LOCATED MAINLY NEAR THE MCMINN AND MONROE COUNTY LINE... 
AND WERE MOVING SOUTH AROUND 20 MPH.

QUARTER SIZE HAIL WAS REPORTED NEAR ETOWAH WITH THESE STORMS.

LAT...LON 3566 8429 3565 8464 3530 8477 3526 8408

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:42 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 14, 2:42 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT THU JUN 14 2007

.SHORT TERM...(TONIGHT AND FRIDAY)...UPPER TROUGH REMAINS ANCHORED OFF
THE NEW ENGLAND COAST WITH OCCASIONAL DISTURBANCES ROTATING AROUND
THE WESTERN PERIPHERY OF THIS FEATURE. THESE DISTURBANCES TEND TO
ENHANCE DIURNAL CONVECTION. THE COINCIDENCE OF ANY OF THESE
DISTURBANCES WITH PEAK HEATING WILL DETERMINE COVERAGE AND INTENSITY
OF DIURNAL CONVECTION. FOR FRIDAY...HAVE OPTED TO GO SLIGHTLY ABOVE
GFS GUIDANCE FOR POPS ESPECIALLY IN THE HIGHER TERRAIN GIVEN THE
PROXIMITY OF THE UPPER TROUGH. HOWEVER AS NOTED SECONDARY
DISTURBANCES AROUND THE UPPER LOW WILL HAVE THE GREATEST INFLUENCE
ON COVERAGE. FOR TEMPS...HAVE NO REASON TO SIGNIFICANTLY DEVIATE
FROM GFS GUIDANCE.

.LONG TERM...(SATURDAY THROUGH THURSDAY)...DRY CONDITIONS RETURN BY
THE WEEKEND AS UPPER LOW OFF THE ATLANTIC COAST OPENS UP AND IS
ACCELERATES EASTWARD...ALLOWING UPPER RIDGE TO BUILD INTO THE
SOUTHERN APPALACHIANS. THIS SCENARIO IS SHORT LIVED HOWEVER AS UPPER
PATTERN BECOMES MORE PROGRESSIVE AND UPPER RIDGE MOVES EAST. SOME
DISCREPANCIES IN TIMING APPROACH OF NEXT SYSTEM FROM THE WEST.
GENERALLY TENDED TO FAVOR GFS ENSEMBLES WHICH PROJECTS BEST POPS FOR
WEDNESDAY. FOR TEMPS...STAYED CLOSE TO GFS GUIDANCE FOR THE MOST
PART.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             64  86  63  91  62 /  40  30  10   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  61  83  59  88  61 /  50  40  10   0   0
OAK RIDGE, TN                       62  85  59  90  60 /  40  30  10   0   0
TRI CITIES AIRPORT, TN              59  77  58  86  56 /  50  40  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LCM
Hazardous weather outlook, Jun 14, 3:39 AM EDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 AM EDT THU JUN 14 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
339 AM EDT THU JUN 14 2007 /239 AM CDT THU JUN 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUDNERSTORMS LATE THIS AFTERNOON
AND THIS EVENING. AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA
ON THURSDAY AFTERNOON AND EVENING...INCREASING INSTABILITY AND
GIVING A CHANCE OF SOME STRONG TO SEVERE STORMS. THE MAIN THREAT
FROM THE STORMS WILL BE DAMAGING STRAIGHT-LINE WINDS...WITH SOME LARGE
HAIL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER UPPER LEVEL DISTURBANCE WILL CROSS THE AREA ON FRIDAY
AFTERNOON...BRINGING ANOTHER CHANCE OF STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Jun 14, 2:30 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT THU JUN 14 2007

TNZ099-141915-
HAMILTON-
230 PM EDT THU JUN 14 2007

...A STRONG THUNDERSTORM WAS AFFECTING HAMILTON COUNTY...

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARRISON....MOVING SOUTH AROUND 5 MPH.

THIS STORM WILL BE NEAR...
  CHATTANOOGA BY 305 PM EDT.

SMALL HAIL...AND WINDS GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS
STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Jun 14, 2:47 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
247 PM EDT THU JUN 14 2007

TNZ099-141915-
HAMILTON-
247 PM EDT THU JUN 14 2007

...A STRONG THUNDERSTORM WAS AFFECTING HAMILTON COUNTY...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF DAYTON....MOVING SOUTH AT 5
MPH.

PEA SIZE HAIL...AND WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS
STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Jun 14, 3:03 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 PM EDT THU JUN 14 2007

TNZ081-098-141930-
MARION-SEQUATCHIE-
203 PM CDT THU JUN 14 2007

...A STRONG THUNDERSTORM WAS AFFECTING MARION AND SEQUATCHIE
COUNTIES...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF DUNLAP....MOVING SOUTHWEST
AT 10 MPH.

SMALL HAIL...AND WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS
STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Jun 14, 3:42 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT THU JUN 14 2007

TNZ035-142015-
MORGAN-
342 PM EDT THU JUN 14 2007

...A STRONG THUNDERSTORM WAS AFFECTING MORGAN COUNTY...

AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WARTBURG....MOVING SOUTH AT
5 MPH.

SMALL HAIL...AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Local storm report, Jun 14, 4:29 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 PM EDT THU JUN 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     GRANDVIEW               35.74N 84.84W
06/14/2007                   RHEA               TN   LAW ENFORCEMENT

            TREES DOWN.

&&
Local storm report, Jun 14, 4:37 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
437 PM EDT THU JUN 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     ROCKWOOD                35.87N 84.68W
06/14/2007                   ROANE              TN   LAW ENFORCEMENT

            TREES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:06 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea39 min
Jun 14, 3:08 PM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie52 min
Jun 14, 3:57 PM EDTSevere Thunderstorm WarningMRXRhea48 min
Jun 14, 4:14 PM EDTSevere Thunderstorm WarningMRXRoane46 min
Jun 14, 5:06 PM EDTSevere Thunderstorm WarningMRXPolk39 min
Jun 14, 6:57 PM EDTSevere Thunderstorm WarningMRXSevier33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.